Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Topeka, KS

October 21, 2024Morris County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 21, 2024, 9:49 PM CDT for Morris County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2024, 9:49 PM CDT (02:49 UTC)
Expired
Oct 21, 2024, 10:30 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
50

County Morris County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS83 KTOP 220249
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
949 PM CDT Mon Oct 21 2024
 
KSZ035-037-220330-
Dickinson-Morris-
949 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES THROUGH 1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects. Minor damage to vegetation is 
         possible.

Locations impacted include...
Herington, Council Grove, White City, Wilsey, Parkerville, Latimer,
Council Grove Lake, and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3861 9693 3861 9716 3887 9679 3887 9670
      3866 9649 3852 9686 3852 9693
TIME...MOT...LOC 0248Z 233DEG 38KT 3856 9706 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 21, 5:44 PM CDT, 4 hours 5 minutes earlier. Its key messages:

  • Showers and storms move across the area this afternoon and evening. A few of these storms could be strong to severe across north central Kansas.
  • Up and down temperatures through the week, but mainly at or above normal.
  • Next chance for showers and storms comes on Thursday as a cold front moves through.
Area forecast discussion, Oct 21, 5:44 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
544 PM CDT Mon Oct 21 2024

.KEY MESSAGES...

- Showers and storms move across the area this afternoon and evening.
  A few of these storms could be strong to severe across north
  central Kansas.

- Up and down temperatures through the week, but mainly at or above
  normal.

- Next chance for showers and storms comes on Thursday as a
  cold front moves through.

&&

.DISCUSSION...
Issued at 244 PM CDT Mon Oct 21 2024

A closed upper low is pushing northeast across western Kansas and
Nebraska this afternoon with ascent associated with the passing wave
generating thunderstorms in central Kansas. Better low-level
moisture resides west of the local area where a narrow axis of
dewpoints in the 50s resides. As a result, storms in north central
Kansas currently are elevated, but MUCAPE of 500-1000J/kg and
effective shear of 20-25kts could support a few stronger updrafts
and some strong winds gusts given dry low-levels and steep low-level
lapse rates. As the low continues to the northeast this afternoon
and evening, the better low-level moisture and shear also translate
east. The main caveat in the forecast is that the current showers
and storms may inhibit the development of additional robust
convection behind the current activity or at least stabilize the
atmosphere and work to weaken any convection that does push into the
area. Chances for storms to be surface-based increase across north
central Kansas as the upper low approaches and brings the best
potential for severe storms, if they can develop. Initially
straight hodographs become more curved in the low-levels this
evening with large hail of 1-1.5" in diameter and damaging wind
gusts up to 60mph being the main hazards. Given the turning of
the low-level winds, there is a small window of opportunity for
a tornado, but the potential is quite low. Instability decreases
even further with eastward extent and stabilizing low-levels
this evening should limit intensity of convection as it
progresses east across the area. Rainfall totals will be highest
across north central Kansas where amounts of 0.25-0.50" (and
some locally higher amounts near 1") are possible. Amounts fall
off substantially to the east with far eastern Kansas seeing
less than 0.10" of rain; some areas may not receive any rain.

Mid-level flow becomes zonal on Tuesday with warming downslope winds
and good mixing leading to highs in the mid 80s, near record values
for October 22. A potent shortwave dives southeast across the Great
Lakes and pushes a cold front through the area Tuesday evening.
Cooler temperatures are expected on Wednesday, although highs remain
above normal in the 70s. Southerly flow returns quickly by Thursday
leading to another warm up into the 80s ahead of an additional
shortwave and cold front that move through Thursday afternoon and
evening. Moisture and lift increase ahead of the shortwave and along
the front, bringing chances for showers and storms to the area.
While models are coming into better agreement on the timing and
location of this wave, uncertainties remain and confidence in any
meaningful rainfall remains low. Temperatures return to near
normal values Friday through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 544 PM CDT Mon Oct 21 2024

Still a lot of low level dry air in place at TOP and FOE with
dewpoints in the upper 30s raising doubts the -RA will make it
to the terminals. May just go with a VCSH. With no instability
this far east, chances for TS are close to nil. Occasional rain
is expected at MHK. With stabilization and the upper system
moving east, the probabilities for precip look to fall off after
03Z. Aside from some brief MVFR VSBY with the rain, VFR
conditions should prevail.

&&

.CLIMATE...
Issued at 244 PM CDT Mon Oct 21 2024

Maximum High Temperatures for October 22

                Forecast      Record (Year)
Concordia          83           89 (1899)
Topeka             86           88 (1927)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Flanagan
AVIATION...Wolters
CLIMATE...Flanagan
Hazardous weather outlook, Oct 21, 2:48 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Mon Oct 21 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Mon Oct 21 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms are possible this afternoon and
evening in north-central Kansas. Hail up to around one inch in
diameter and wind gusts up to 60 MPH would be the main hazards.

High to very high fire danger continues across the area this
afternoon, particularly eastern Kansas, due to warm, dry, and breezy
conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Oct 21, 8:00 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
800 PM CDT Mon Oct 21 2024

KSZ034-035-220130-
Dickinson-Ottawa-
800 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES THROUGH 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niles, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Solomon, Manchester, Niles, and Talmage.

This includes Interstate 70 between mile markers 267 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 9737 3913 9737 3913 9699 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9751
TIME...MOT...LOC 0100Z 221DEG 54KT 3895 9742

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 21, 9:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
949 PM CDT Mon Oct 21 2024

KSZ035-037-220330-
Dickinson-Morris-
949 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES THROUGH 1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Herington, Council Grove, White City, Wilsey, Parkerville, Latimer,
Council Grove Lake, and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 9693 3861 9716 3887 9679 3887 9670
      3866 9649 3852 9686 3852 9693
TIME...MOT...LOC 0248Z 233DEG 38KT 3856 9706

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:00 PM CDTSpecial Weather StatementTOPDickinson30 min

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.